Virginia, 2011

Hail in Virginia, April 2, 2011

April 2, 2011 · NWS LWX · 1 event in 1 county or zone

A mid-level trough of low pressure provided enough instability for isolated showers and thunderstorms on the 2nd. There was enough cold air aloft for an isolated thunderstorm to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A mid-level trough of low pressure provided enough instability for isolated showers and thunderstorms on the 2nd. There was enough cold air aloft for an isolated thunderstorm to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 2, 10:26 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 2, 10:26 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT SAT APR 2 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION TODAY. HIGH
PRESSURE WILL BUILD IN ITS WAKE TONIGHT AND SUNDAY. A WARM FRONT
WILL MOVE NORTH OF THE AREA MONDAY AND WILL BE FOLLOWED BY A
STRONG COLD FRONT MONDAY NIGHT AND EARLY TUESDAY. HIGH PRESSURE
RETURNS MID-WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHRTWV TROF EMBEDDED IN NWLY FLOW ALOFT CROSSING FCST AREA ATTM.
COLD POOL ALOFT ASSOCIATED WITH THIS WAVE IS RESPONSIBLE FOR
INSTBY THAT CONTS TO GENERATE SHWRS IN NRN HALF OF FCST AREA AND
SNOW SHWRS ALONG WRN SLOPES OF ALLEGHENY FRONT.

THESE SHWRS WILL CONT THRU EARLY THIS AFTN. AMPLE HEATING OF BNDRY
LYR AMS IN CNTRL SHENANDOAH VLY AND NRN PIEDMONT SHUD INVIGORATE
CU FIELD AND ADDITIONAL SHWRS LATE THIS MRNG AND EARLY THIS AFTN.
ANY SHWRS IN THIS RGN MAY HAVE A SLGTLY INCRD INTENSITY OWING TO
BETTER INSOLATION.

CDFNT ASSOCIATED WITH THE SHRTWV TROF WILL CROSS THE FCST AREA TDA
AND WILL SUPPLY GUSTY NWLY WINDS THRU THIS AFTN. AS SKIES BGN TO
CLR IN MUCH OF FCST AREA LATE THIS AFTN AND EARLY EVE AMID INCRG
SUBSIDENCE...STABILIZING BNDRY LYR WILL RESTRICT GUSTY WINDS.
HIPRES BUILDS TNGT AS SKIES CONT TO CLR.

NWLY LOW-LVL FLOW WILL SUSTAIN OCSNL SNOW SHWRS ALONG WRN SLOPES
THRU LATE THIS EVE. ADDITIONAL ACCUMULATION OF 1-2 INCHES WILL BE
PSBL THRU LATE TNGT. NO ADZY NEEDED.

MOSTLY SUNNY SKIES XPCD ON SUN MRNG. MAXIMA IN UPR 50S TO LWR 60S
LKLY. CLDS WILL INCR SUN AFTN AS WMFNT LIFTS NWD ACRS OHVLY AND
WARM AIR ADVCTN SUPPORTS LGT RAIN DVLPMT THAT MAY IMPINGE ON FAR
NWRN ZONES LATE IN THE PD.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
SURFACE WARM FRONT DEVELOPS ACROSS THE MID- ATLANTIC AS SOUTHWEST
FLOW INCREASES IN ADVANCE OF MIDWEST CONUS TROUGH SUNDAY NIGHT.
MOISTURE WILL BE LIMITED...BUT BROAD AREA OF ASCENT/WARM ADVECTION
WILL LEAD TO INCREASING CLOUDS...AND A CHANCE OF -RA ACROSS
NORTHERN ZONES WHERE LOW-LEVEL CONVERGENCE WILL BE GREATEST.

PRESSURE GRADIENT TIGHTENS MONDAY AS LOW PRESSURE APPROACHES OHIO
VALLEY. STRONGER SOUTHERLY WINDS WILL RESULT...AND MOISTURE AND WARM
AIR WILL ADVECT UP THE EASTERN SEABOARD. SURFACE DEWPOINTS SHOULD
RISE IN 50S BY MONDAY AFTERNOON...WITH TEMPERATURES WELL ABOVE 70
MOST LOCATIONS. CONVECTIVE INHIBITION IN THE WARM SECTOR WELL AHEAD
OF UPPER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT SHOULD KEEP
PRECIPITATION OUT OF MAJORITY OF CWA. EXCEPTIONS WILL BE EXTREME
NORTHERN ZONES WHERE WARM FRONT MAY BE IN VICINITY...AND ALSO
WESTERN ZONES BY LATE AFTERNOON WHEN INSTABILITY WILL PEAK AND
FORCING WILL INCREASE AS OHIO VALLEY SYSTEM NEARS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LATEST GUIDANCE INDICATED THE COLD FRONT APPROACHING THE
APPALACHIANS MON EVE AND THE CWA DURING THE MRNG HRS. WITH TIMING
OF FROPA NOW EXPECTED TO OCCUR WITHOUT THE HELP OF DAYTIME
HEATING...SEVERE WX CHANCES ARE LOWER. HOWEVER...WITH AN 80 KT
LLVL JET APPROACHING...MRNG SVR STORMS WOULD STILL BE POSSIBLE IN
A HIGH SHEAR/LOW INSTABILITY ENVIRONMENT. THE SYSTEM WILL ALSO
BRING A HEAVY RAIN POTENTIAL AS PWATS APPROACH 2 STANDARD
DEVIATIONS AND QPF FCSTS ARE 1-2 INCHES. WILL CONTINUE TO
HIGHLIGHT THREAT IN HWO AND ADJUST TIMING OF SVR TSTM AND FLASH
FLOOD THREAT IN HWO.

STRONG CAA AND WLY FLOW BEHIND THE COLD FRONT WILL LEAD TO BREEZY
CONDITIONS DURING THE AFTN TUE. CURRENT FCST DOES NOT REFLECT WIND
ADVISORY CRITERIA BUT IT WILL NEED MONITORING.

HIPRES BUILDS IN DURING THE MIDDLE OF THE WEEK...BRINGING A RETURN
TO DRIER AND SEASONABLY COOLER CONDITIONS.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MVFR-VFR CONDS XPCD RMNDR OF TDA...WITH SHWRS FORMING AS COLD POOL
ALOFT GENERATES MODEST INSTBY. GUSTY NWLY WINDS ALSO BCMG COMMON
AS CDFNT CROSSES THE TERMINALS.

HIPRES BUILDS TNGT...BRINGING AN END TO CLD CVR AND HELPING TO
SUPPRESS GUSTY WINDS. LGT WNWLY WINDS XPCD BY THIS EVE AMID
STABILIZING BNDRY LYR.

FEW-SCT CLDS XPCD SUN MRNG...BUT CU FIELD SHUD DVLP BY LATE MRNG
WITH STRONG HEATING. CLD CVR WILL INCR AT ALL LVLS SUN AFTN AS UPR
TROF MOVES INTO UPR MIDWEST.

VFR CONDS EXPECTED UNTIL MONDAY NIGHT WHEN COLD FRONT APPROACHES
FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE
TERMINALS MONDAY NIGHT INTO EARLY TUESDAY...AND LOW LEVEL WIND SHEAR
IS ALSO LIKELY BEFORE FROPA. HIGH PRESSURE BUILDS IN TUESDAY NIGHT
AND WEDNESDAY...RETURNING VFR VSBY/CIGS TO REGION.

&&

.MARINE...
GUSTY WINDS XPCD ALL ZONES BY EARLY AFTN AS CDFNT CROSSES THE
WATERS. SMALL CRAFT ADZY WILL CONT THRU THIS AFTN ALL ZONES. GUSTS
WILL CONT TNGT ON SRN HALF OF MD CHSPK BAY AND LWR TIDAL POTOMAC
RVR...WHERE ADZY WAS EXTENDED THRU TNGT.

GUSTS OF 20KT XPCD SUN ON LWR TIDAL POTOMAC RVR AND ALL OF MD
CHSPK BAY...OWING TO NLY CHANNELING AMID BUILDING SFC HIPRES.
SMALL CRAFT ADZY WAS ISSUED FOR THIS EXPECTATION.

WARM FRONT SHIFTS WINDS TO SLY SUNDAY NIGHT...AND INCREASING
PRESSURE GRADIENT AHEAD OF APPROACHING COLD FRONT WILL SUPPORT
GUSTS IN EXCESS OF ADVISORY THRESHOLDS MONDAY AFTERNOON THROUGH
FROPA ON TUESDAY. NW WINDS OF 20-25 KTS ARE EXPECTED BEHIND THIS
FRONT...AND WILL LIKELY PERSIST INTO MID-WEEK. SHOWERS AND
THUNDERSTORMS AREA LIKELY ACROSS THE WATERS MONDAY NIGHT AND
TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539-542.
     SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EDT SUNDAY FOR ANZ530-
     531-538-539-542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ532>534-537-
     540-541-543.

&&

UPDATE...KRAMAR
PREV DISCUSSION...WOODY!/SBK
Hazardous weather outlook, Apr 2, 9:13 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT SAT APR 2 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
030915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1013 AM EDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE
BAY AND THE TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT AND FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO
SMITH POINT.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED MONDAY THROUGH
WEDNESDAY NIGHT FOR PORTIONS OF THE WATERS.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY APPRISED OF THE LATEST FORECASTS FOR MONDAY
NIGHT AND TUESDAY MORNING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-030915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1013 AM EDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY APPRISED OF THE LATEST FORECASTS FOR MONDAY
NIGHT AND TUESDAY MORNING.

KRAMAR

In the hours before

Special weather statement, Apr 2, 11:13 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT SAT APR 2 2011

DCZ001-MDZ009-013-VAZ053-054-021645-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1213 PM EDT SAT APR 2 2011

...STORMS WITH SMALL HAIL TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES AND FAIRFAX COUNTIES...

AT 1212 PM EDT...DOPPLER RADAR INDICATED A STORM OVER GREAT
FALLS...MOVING SOUTHEAST AT 30 MPH. THIS STORM LIKELY IS PRODUCING
PEA-SIZE HAIL AND VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE CABIN JOHN...CONGRESSIONAL MANOR...THE
AMERICAN LEGION BRIDGE...GLEN ECHO...BETHESDA...LANGLEY...SOMERSET...
AMERICAN UNIVERSITY...CHEVY CHASE VILLAGE AND GEORGETOWN.

&&

LAT...LON 3885 7701 3887 7704 3888 7703 3890 7706
      3888 7707 3901 7731 3910 7722 3900 7689
TIME...MOT...LOC 1612Z 297DEG 28KT 3901 7724

KRAMAR
Special weather statement, Apr 2, 12:57 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT SAT APR 2 2011

MDZ009-VAZ042-021830-
MONTGOMERY MD-LOUDOUN VA-
157 PM EDT SAT APR 2 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY AND LOUDOUN COUNTIES...

AT 157 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS OVER
HUGHESVILLE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE OATLANDS...BROADLANDS...BRAMBLETON...
ARCOLA AND DULLES INTERNATIONAL AIRPORT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3928 7762 3906 7733 3885 7753 3889 7757
      3890 7760 3894 7763 3894 7765 3908 7786
TIME...MOT...LOC 1757Z 313DEG 26KT 3910 7766
Special weather statement, Apr 2, 1:14 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT SAT APR 2 2011

DCZ001-MDZ005-006-009>011-013-014-VAZ030-042-052>054-501-502-021845-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-NORTHERN FAUQUIER VA-
WARREN VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SOUTHERN BALTIMORE MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
214 PM EDT SAT APR 2 2011

...SHOWERS TO AFFECT THE DISTRICT OF COLUMBIA...ARLINGTON...
CARROLL...NORTHERN BALTIMORE...HOWARD...MONTGOMERY...ANNE
ARUNDEL...PRINCE GEORGES...NORTHERN FAUQUIER...
WARREN...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...SOUTHERN FAUQUIER...SOUTHERN BALTIMORE AND FAIRFAX COUNTIES...

AT 213 PM EDT...DOPPLER RADAR INDICATED STRONG GUSTY SHOWERS ALONG A LINE
EXTENDING FROM OWINGS MILLS TO 3 MILES SOUTHEAST OF WEST FRIENDSHIP
TO OLNEY TO ALDIE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE GARRISON...RANDALLSTOWN...WOOLSEY...
STERLING...PIKESVILLE...HAYMARKET...SPENCERVILLE...OELLA...FALLSTAFF
AND PIMLICO.

WIND GUSTS AROUND 40 MPH AND PEA SIZED HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3927 7640 3924 7637 3919 7644 3926 7660
      3914 7642 3909 7644 3899 7660 3884 7701
      3890 7706 3882 7706 3872 7727 3872 7757
      3882 7781 3889 7808 3900 7796 3922 7716
      3932 7701 3953 7687 3931 7632
TIME...MOT...LOC 1813Z 297DEG 23KT 3941 7682 3927 7691
          3916 7707 3896 7765
Special weather statement, Apr 2, 1:56 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SAT APR 2 2011

DCZ001-MDZ006-007-009>011-013-014-016>018-VAZ052>055-057-502-022030-
DISTRICT OF COLUMBIA DC-NORTHERN BALTIMORE MD-HOWARD MD-MONTGOMERY MD-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-KING GEORGE VA-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-
ST. MARYS MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
256 PM EDT SAT APR 2 2011

...STRONG GUSTY SHOWERS TO AFFECT THE DISTRICT OF
COLUMBIA...ARLINGTON...NORTHERN
BALTIMORE...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...CALVERT...KING GEORGE...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER...HARFORD...SOUTHERN BALTIMORE...CHARLES...ST. MARYS AND
FAIRFAX COUNTIES...

AT 256 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG GUSTY
SHOWERS PRODUCING PEA SIZED HAIL ALONG A LINE EXTENDING FROM 3 MILES
EAST OF CHASE TO GLENARDEN TO 2 MILES WEST OF DALE CITY...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE GARRISONVILLE...DUMFRIES...RIVERDALE...
MASON NECK...AQUIA...TRIANGLE...SILLERY BAY...SHERWOOD FOREST...
WIDEWATER AND STAFFORD.

AN ADDITIONAL AREA OF STRONG GUSTY SHOWERS WAS MOVING EAST ACROSS
KING GEORGE...CHARLES AND SAINT MARYS COUNTIES. THIS AREA OF SHOWERS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND PEA SIZED HAIL.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZED HAIL CAN BE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3828 7692 3844 7702 3836 7722 3856 7725
      3852 7729 3846 7732 3834 7724 3838 7701
      3815 7708 3815 7709 3863 7769 3923 7653
      3926 7658 3943 7638 3924 7636 3920 7649
      3922 7653 3902 7638 3867 7653 3805 7631
TIME...MOT...LOC 1856Z 315DEG 28KT 3933 7629 3890 7682
          3863 7735

The radar

The Sterling radar (KLWX), 39 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prince William

When
April 2, 2:23 PM EST
Where
Prince William County, 1.29 mi W of Minnieville
Measured
1 in hail
Reported by
Public
Coordinates
38.633, -77.374

Quarter sized hail was reported near Dale City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299981.